Testosterone is the male sexual hormone. It is responsible for the features that make a man a man. Hormone replacement therapy, also known as testosterone therapy, is the use of testosterone as a replacement in aging men whose natural levels decrease with age. It has become a HUGE business. Currently, hormone replacement therapy is a 2 billion dollar a year business with a 500% increase in prescription sales over the years 1993 to 2000.
“Off label” use of the hormone testosterone is concentrated in two groups. The first is the use by bodybuilders to build muscle mass and lessen body fat. The other is by younger men who use it as a “sexual tonic” of sorts. Testosterone use is reported to improve energy and mood, increase sex drive, build muscle and reduce fat. No wonder why so many men have turned to the use of this hormone.
Increased testosterone levels in some men can lead to gynecomastia. The number of men who get gynecomastia from testosterone use is unknown, but generally considered low. Breast tenderness and swelling can occur, and it is believed that these side effects resolve when testosterone is stopped. If fullness persists, treatment alternatives include the use of anti-estrogens or surgical removal of the tissue.
Although the practice of hormone replacement therapy is controversial and there is still much to be learned from future studies, more and more data support the relative safety for testosterone replacement. If you are considering such treatment, I recommend that you seek medical counsel only from experienced and certified doctors. Avoid self-treatment and don’t visit “voodoo” clinics for treatment.
The bottom line is this: gynecomastia is an uncommon side effect of testosterone treatment or hormone replacement therapy, but it is something that I see fairly often at the Austin Gynecomastia Center. If you have gynecomastia that has not resolved with time or medications, you need surgical removal of the tissue. If you like testosterone therapy, I would suggest removal of the tissue, as it is unlikely to recur with continued use of testosterone.